Nebraska, 2018

Flash Flood and Hail in Nebraska, June 6, 2018

June 6, 2018 · NWS OAX · 36 events in 10 counties and zones

A stationary surface front from central Nebraska to central Iowa served as the focus for storm development during the late afternoon and evening hours. A hot and humid air mass to the south of the boundary fueled widely scattered severe storms which produced hail to tennis-ball size, damaging winds, and localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stationary surface front from central Nebraska to central Iowa served as the focus for storm development during the late afternoon and evening hours. A hot and humid air mass to the south of the boundary fueled widely scattered severe storms which produced hail to tennis-ball size, damaging winds, and localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 6, 2:13 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 6, 2:13 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
313 PM CDT Wed Jun 6 2018

.SHORT TERM...(Tonight through Saturday)
Issued at 312 PM CDT Wed Jun 6 2018

An upper level ridge remained in place over the central
CONUS today.  Locally, isolated showers and storms continued to
diminish as they drifted across northeast Nebraska and southwest
Iowa late this morning.  It was another hot day as temperatures
climbed to around 10 degrees above normal, reaching the low to mid
90s across southeast Nebraska and southwest Iowa.  A few areas of
convection were beginning to bubble around 3pm this afternoon
from northwest Iowa through south-central Nebraska.

More showers and storms will continue to develop along an old
outflow boundary from an MCS that moved through Minnesota early this
morning.  CAMs continue to depict storms popping up across central
Iowa shortly before 00Z this evening, and gradually develop west
along the boundary into eastern Nebraska. Storms will then surge
southeast, reaching the northern Missouri border after midnight. The
SPC has placed us in a Slight Risk for severe storms this evening.
Abundant low level moisture will help produce around 4000 J/kg of
CAPE across the region.  While this large amount of instability will
be enough to create intense updrafts, capable of producing some
large hail and strong winds, shear will be a limiting factor these
storms.  With only 20 to 35 kts of 0-6km bulk shear, it seems as
though storms may struggle to stay organized, especially in eastern
Nebraska.

Additional showers and storms will develop across west-central
portions of Nebraska and Kansas overnight as an upper level
disturbance tracks along the ridge. Supported by the low level jet,
this convection will likely bring lingering precipitation to the
forecast area through Thursday morning. There may be a brief lull in
convective activity late morning/early Thursday afternoon before
showers and storms are kicked off once again around 00Z Friday. For
now we will remain in a Marginal Risk for severe storms. While the
bulk shear may be slightly better, up to 40 kts, instability is less
impressive.  Relief from the heat will come Thursday with highs only
in the low to mid 80s.

.LONG TERM...(Saturday night through Wednesday)
Issued at 312 PM CDT Wed Jun 6 2018

Showers and storms will move out of the region Friday morning,
allowing afternoon temperatures to climb back towards 90.  Yet
another weak disturbance will track along the ridge Friday night,
into Saturday morning, followed by another ripple in the upper level
flow Saturday night. Temperatures over the weekend will remain in
the upper 80s and lower 90s.  The ridge across the nation's
midsection will finally be broken down early next week, as a large
low pressure system pushes into western Canada.  While models
diverge on solutions in regards to precipitation, they do agree that
a cold front associated with this system will bring temperatures
back down into the mid 80s through much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday morning)
Issued at 125 PM CDT Wed Jun 6 2018

VFR conditions will prevail this afternoon outside isolated TSRA
areas. Some solutions have TSRA near KOMA, while others are
farther north. For now, included VCTS/TSRA mention at both
KOFK/KOMA after 23Z and VCTS at KLNK later tonight. Some 10 to
20kts winds this afternoon form the south at KOMA and KLNK. Also
mentioned gusty winds with the TSRA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Zapotocny
Hazardous weather outlook, Jun 6, 2:49 PM CST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
349 PM CDT Wed Jun 6 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
349 PM CDT Wed Jun 6 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Thursday

Isolated to scattered severe storms will be possible tonight. The
primary hazards will be damaging winds,large hail, lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday night through Wednesday

On and off thunderstorm chances will continue into early next
week with isolated severe weather possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Jun 6, 3:01 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
Issued by National Weather Service Hastings NE
401 PM CDT WED JUN 6 2018

IAZ043-055-NEZ034-062145-
Monona IA-Harrison IA-Burt NE-
401 PM CDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONONA...
NORTHWESTERN HARRISON AND EASTERN BURT COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Tekamah, or 43 miles south of Sioux City, moving
southeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Tekamah, Mondamin, Pisgah, Blencoe, Magnolia, Little Sioux, Pelican
Point State Recreation Area, Willow Lake Recreation Area, Little
Sioux Scout Ranch and Preparation Canyon State Park.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Iowa...and east central Nebraska.

LAT...LON 4184 9635 4200 9623 4182 9569 4159 9587
TIME...MOT...LOC 2100Z 299DEG 21KT 4189 9621

Heinlein

The radar

The Omaha radar (KOAX), 76 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

22 hail, 12 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Burt

When
June 6, 4:02 PM CST
Where
Burt County, Decatur
Measured
0.88 in hail
Reported by
Public
Coordinates
42.000, -96.250

Hail, Burt

When
June 6, 4:23 PM CST
Where
Burt County, Decatur
Measured
1 in hail
Reported by
Public
Coordinates
42.000, -96.250

Hail, Burt

When
June 6, 4:29 PM CST
Where
Burt County, 0.69 mi N of Oakland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.840, -96.470

Hail, Burt

When
June 6, 4:34 PM CST
Where
Burt County, 2.57 mi E of Oakland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.830, -96.420

Hail, Burt

When
June 6, 4:41 PM CST
Where
Burt County, 3.6 mi W of Oakland
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.830, -96.540

Hail, Boone

When
June 6, 4:42 PM CST
Where
Boone County, 0.69 mi N of Petersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.860, -98.080

Hail, Boone

When
June 6, 4:45 PM CST
Where
Boone County, 4.19 mi E of Cedar Rapids
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.570, -98.069

Hail, Madison

When
June 6, 5:00 PM CST
Where
Madison County, 1.03 mi E of Newman Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
41.750, -97.760

Hail, Cuming

When
June 6, 5:13 PM CST
Where
Cuming County, 1.72 mi NE of Aloys
Measured
2.5 in hail
Reported by
Public
Coordinates
41.868, -96.646

Hail, Burt

When
June 6, 5:15 PM CST
Where
Burt County, 0.51 mi E of Oakland
Measured
1 in hail
Reported by
Public
Coordinates
41.830, -96.460

Hail, Cuming

When
June 6, 5:15 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.839, -96.708

Hail, Cuming

When
June 6, 5:20 PM CST to 5:30 PM CST
Where
Cuming County, 1.47 mi SSE of Wisner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.960, -96.919

Hail, Cuming

When
June 6, 5:32 PM CST
Where
Cuming County, 3.17 mi NNW of Monterey
Measured
1.75 in hail
Reported by
State Official
Coordinates
41.842, -96.844

Hail, Dodge

When
June 6, 5:40 PM CST
Where
Dodge County, 1.72 mi SW of Crowell
Measured
1.75 in hail
Reported by
Public
Coordinates
41.712, -96.744

Funnel Cloud, Dodge

When
June 6, 5:41 PM CST to 5:45 PM CST
Where
Dodge County, 1.03 mi E of Snyder
Reported by
Trained Spotter
Coordinates
41.700, -96.780

A distinct brief funnel cloud was sighted near Snyder.

Thunderstorm Wind, Colfax

When
June 6, 5:45 PM CST
Where
Colfax County, Howells
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.720, -97.000

An estimated 70 mph thunderstorm wind gust was reported in Howells.

Hail, Stanton

When
June 6, 6:08 PM CST
Where
Stanton County, 8.85 mi SSE of Stanton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.832, -97.164

Thunderstorm Wind, Colfax

When
June 6, 6:20 PM CST
Where
Colfax County, 1.48 mi NNE of Schuyler
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.470, -97.060

Hail, Stanton

When
June 6, 6:21 PM CST
Where
Stanton County, 0.51 mi E of Stanton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.950, -97.220

Thunderstorm Wind, Platte

When
June 6, 6:29 PM CST
Where
Platte County, 4.15 mi SE of Creston
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.660, -97.310

Large tree limbs were broken about 4 miles southeast of Creston.

Hail, Stanton

When
June 6, 6:38 PM CST
Where
Stanton County, 10.35 mi NNW of Stanton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.080, -97.330

Thunderstorm Wind, Colfax

When
June 6, 6:41 PM CST
Where
Colfax County, 1.48 mi NNE of Schuyler
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.470, -97.060

Thunderstorm Wind, Colfax

When
June 6, 6:45 PM CST
Where
Colfax County, 2.07 mi W of Schuyler
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.450, -97.110

Thunderstorm Wind, Platte

When
June 6, 6:52 PM CST
Where
Platte County, 0.52 mi W of (Olu)columbus Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.450, -97.340

Hail, Platte

When
June 6, 6:55 PM CST
Where
Platte County, 0.69 mi N of Columbus
Measured
0.75 in hail
Reported by
Public
Coordinates
41.440, -97.370

Thunderstorm Wind, Colfax

When
June 6, 6:57 PM CST
Where
Colfax County, 0.52 mi E of Schuyler
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
41.450, -97.060

A storm chaser estimated a 60 mph thunderstorm wind gust 1/2 mile east of Schuyler.

Thunderstorm Wind, Platte

When
June 6, 6:59 PM CST
Where
Platte County, 0.52 mi W of (Olu)columbus Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.450, -97.340

Hail, Colfax

When
June 6, 7:00 PM CST
Where
Colfax County, 0.86 mi NW of Richland
Measured
0.75 in hail
Reported by
Public
Coordinates
41.440, -97.230

Hail, Butler

When
June 6, 7:03 PM CST
Where
Butler County, 2.32 mi NNW of Bellwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.380, -97.270

Thunderstorm Wind, Butler

When
June 6, 7:10 PM CST
Where
Butler County, 0.86 mi SE of Bellwood
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.340, -97.240

Large tree limbs and power lines down throughout Bellwood.

Thunderstorm Wind, Butler

When
June 6, 7:32 PM CST
Where
Butler County, Rising City
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.200, -97.300

Trees and power lines were down in Rising City.

Hail, Butler

When
June 6, 7:42 PM CST
Where
Butler County, 0.69 mi S of Garrison
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -97.170

Thunderstorm Wind, Butler

When
June 6, 7:43 PM CST
Where
Butler County, Brainard
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -97.000

Trees and power lines were down in Brainard.

Flash Flood, Cuming

When
June 6, 8:01 PM CST to 9:30 PM CST
Where
Cuming County, 3.49 mi S of Beemer to 3.39 mi SSE of Monterey
Cause
Heavy Rain
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
41.880, -96.832

Flash flooding occurred due to rainfall as high as 3 1/2 inches. Water and debris was over US 275 near West Point which prompted the brief closure of the highway.

Thunderstorm Wind, Douglas

When
June 6, 8:25 PM CST
Where
Douglas County, 1.25 mi WNW of East Omaha
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.380, -95.970

Trees were blown down near N 36th St and Ponca Road in Omaha.

Hail, Boone

When
June 6, 8:55 PM CST
Where
Boone County, 0.86 mi SW of Primrose
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.621, -98.242

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771172, 771195, 771200, 771202, 771203, 771204, 771205, 771212, 771216, 771214, 771217, 771219, 771221, 771228, 770344, 770268, 771231, 770269, 771233, 770258, 771235, 770270, 770271, 770272, 771236, 770273, 770274, 771239, 771240, 770259, 770260, 771243, 770262, 770348, 770264, 771206.